Maine, 2011Flood in Maine, March 14 to 17, 2011
March 14 to 17, 2011 · NWS CAR · 1 event in 1 county or zone
An ice jam on the Penobscot River caused flooding to develop during the morning of the 14th near the town of Chester. This ice jam was caused by ice from the jam which had released upriver from near Mattawamkeag the afternoon before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam on the Penobscot River caused flooding to develop during the morning of the 14th near the town of Chester. This ice jam was caused by ice from the jam which had released upriver from near Mattawamkeag the afternoon before. The flooding affected the Butterfield Ridge Road and the North Main Road...with portions of both roads closed. Low lying areas along the Penobscot River in the vicinity of the ice jam were also flooded. Several homes were also affected by the flooding. The ice jam released during the evening of the 17th allowing the flood waters to recede.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 14, 2:54 AM EST, 6 hours 6 minutes earlier.
Area forecast discussion, Mar 14, 2:54 AM EST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
354 AM EDT MON MAR 14 2011
.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION TODAY AND CREST OVER THE
STATE TONIGHT. THE HIGH WILL MOVE SOUTH OF THE REGION ON TUESDAY. A
WEAK TROUGH OF LOW PRESSURE WILL APPROACH LATE WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CLOUDS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH TODAY AS A VERY
DRY AND COLD CANADIAN HIGH BUILDS OVER THE AREA TONIGHT. MOST
CLOUDINESS DOWN EAST WILL BE A DENSE CIRRUS OVERCAST THAT WILL
FINALLY EXIT WASHINGTON COUNTY THIS EVENING. CLEAR SKIES AND CALM
WINDS WILL PROVIDE IDEAL RADIATIONAL COOLING TONIGHT. CURRENT
TEMPERATURES UNDER THIS HIGH IN NORTHERN QUEBEC ARE WELL BELOW
-20F. FOR TONIGHT...GFS SHOWS H925 DEWPOINTS NEAR -15F IN NORTHERN
AROOSTOOK WHILE CMC SFC DEWPOINTS AS LOW AS NEAR -10F IN THIS
REGION. THUS...WILL GO FOR TEMPS NEAR -10F IN NORMALLY COLDER
AREAS SUCH AS THE SJV AND ALLAGASH AND SUBZERO TEMPS FOR MOST OF
AROOSTOOK AND NORTHERN PISCATAQUIS. ALTHOUGH COLD...THESE TEMPS
FALL WELL SHORT OF RECORDS. THE AIR WILL NOT BE AS DRY AND COLD
DOWN EAST. DOWN EAST...EXPECT HIGH SINGLE DIGITS TO TEENS WITH LOW
20S ALONG THE IMMEDIATE COAST. GFS CONTINUES TO BE TOO COLD WITH
TEMPS IN MOST AREAS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
HIGH PRESSURE CRESTS THE STATE EARLY TUESDAY MORNING AND THEN
MOVES SOUTHEAST OF THE AREA DURING THE AFTERNOON. STRONG
SUBSIDENCE ALOFT SHOULD PROVIDE PLENTY OF SUNSHINE FOR THE REGION.
WITH INITIAL HEATING IN THE MORNING AND LOW LEVEL MOISTURE MAY
PRODUCE SOME SCATTERED STRATUS CUMULUS MAINLY ACROSS NORTHERN
SECTIONS. MODELS HAVE BEEN CONSISTENT WITH WEAK LOW PRESSURE
DEVELOPING ACROSS THE MID ATLC STATES EARLY WEDNESDAY AND MOVING
INTO SOUTHERN NEW ENGLAND WEDNESDAY EVENING AND THEN THROUGH THE
GULF OF MAINE AFTER MIDNIGHT. LIGHT PRECIP WILL OVERSPREAD THE
REGION FROM WEST TO EAST ACROSS THE REGION WEDNESDAY AFTERNOON
WITH THE WEAK WARM AIR ADVECTION IN ADVANCE OF THE LOW PRESSURE.
EXPECT RAINFALL AMOUNTS LESS THAN A QUARTER OF AN INCH ON
WEDNESDAY WITH ANY SNOW LIMITED TO THE CROWN OF MAINE WITH AMOUNTS
LESS THAN 2 INCHES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS LOW PRESSURE MOVES THROUGH THE GULF OF MAINE WEDNESDAY NIGHT,
COLD AIR WILL MOVE INTO NORTHERN SECTIONS WITH A PERIOD OF LIGHT
SNOW FOR AROOSTOOK COUNTY. QPF AMOUNTS WILL BE ON THE LOW SIDE WITH 1
TO 2 INCHES OF SNOW POSSIBLE ACROSS THE NORTH. HIGH PRESSURE THEN
BUILDS ACROSS THE REGION ON THURSDAY BUT QUICKLY MOVES EAST AS
NEXT LOW PRESSURE APPROACHES FROM THE WEST ON FRIDAY. THIS LOW
PRESSURE WILL QUICKLY MOVE THROUGH THE STATE ON FRIDAY WITH
SNOWFALL FOR NORTHERN SECTIONS, RAIN AND SNOW FOR CENTRAL AND
MAINLY RAIN FOR DOWNEAST. BOTH GFS AND ECMWF HINT AT THIS FIRST
LOW TO QUICKLY WEAKEN AND A SECONDARY LOW TO DEVELOP IN ITS WAKE.
A LOT OF UNCERTAINTY FOR FRIDAY NIGHT INTO SATURDAY IF THIS WAS TO
HAPPEN SO CONFIDENCE LOW AFTER FRIDAY.
&&
.HYDROLOGY...
COLDER TEMPS AND DRY CONDITIONS SEEM TO HAVE TEMPORARILY STABILIZED
THE SITUATION FOR THE PENOBSCOT...PISCATAQUIS AND MATTAWAMKEAG AT
THIS TIME. STILL HAVE REPORTS OF THE NORTH HOWLAND ROAD BEING
FLOODED DUE TO AN ICE JAM ON PISCATAQUIS NORTHWEST OF HOWLAND THIS
MORNING AND WILL MAINTAIN FLOOD WARNING UNTIL PATROLS CAN GET A
GOOD LOOK AT THE LATEST SITUATION IN DAYLIGHT. OTHERWISE...ICE
JAMS WILL STILL BE A THREAT THROUGH THE WEEKS...ESPECIALLY
STARTING WEDNESDAY WHEN ANOTHER ROUND OF RAIN AND TEMPERATURES IN
THE 40S RETURN.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: MVFR CIGS EARLY THIS MORNING AT TIMES FOR HUL...CAR AND
PQI. OTHERWISE VFR DURING THE PERIOD.
SHORT TERM: VFR CONDITIONS TUESDAY WILL LOWER TO IFR IN PRECIP WEDNESDAY
AFTERNOON. CONDITIONS WILL SLOWLY IMPROVE TO VFR WEDNESDAY NIGHT
AND REMAIN VFR THURSDAY. CONDITIONS WILL AGAIN THEN LOWER TO IFR
EARLY FRIDAY AS NEXT LOW PRESSURE APPROACHES FROM THE WEST.
&&
.MARINE...
NEAR TERM: STRONGEST WINDS BEHIND THE COLD FRONT APPEAR TO HAVE
OCCURRED. HAVE CANCELLED THE INTRACOASTAL SCA AND SHORTENED THE
SCA FOR THE OUTER WATERS TO 10 AM. WILL RE-EVALUATE AT 7 AM WHETHER
TO CANCEL FOR THE OUTER WATERS TOO. WNA4 WORKING WELL FOR WAVE HTS.
SHORT TERM: EXPECT WINDS AND SEAS TO BE BELOW SCA CRITERIA TUESDAY
AND WEDNESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FOR ANZ050-
051.
&&
NEAR TERM...MCW
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...MCW
MARINE...MCW/FOSTERHazardous weather outlook, Mar 14, 2:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
300 AM EDT MON MAR 14 2011
MEZ001>006-010-011-015>017-029>032-150700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
300 AM EDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-150700-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
300 AM EDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Penobscot
- When
- March 14, 9:00 AM EST to March 17, 10:00 PM EST
- Where
- Penobscot County, 0.52 mi NNW of Winn to 0.39 mi WNW of North Lincoln
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 45.487, -68.384
An ice jam on the Penobscot River near the town of Chester produced flooding which closed portions of Butterfield Ridge Road and North Main Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 14 to 15, 20111 death · 1 event
- Tornado and Damaging Winds in Mississippi, March 14, 2011$115,000 · EF0 · 9 events
- Lightning Strike in Texas, March 14, 2011$50,000 · 1 event
- High Surf in Hawaii, March 14 to 16, 201113 events
- Flooding in Missouri, March 14, 20119 events
- Drought in Texas, March 14 to 31, 2011$13,000 · 3 events
- High Wind in Montana, March 14, 201154 kt wind · 3 events
- Heavy Snow in Montana, March 14, 20111 event
- High Wind in Washington, March 14, 201150 kt wind · 1 event
- Heavy Snow in Idaho, March 14, 20111 event
- Flood in Montana, March 14 to 15, 20111 event
- Wildfire in South Carolina, March 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286809.